Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 24, NWS State College, PA

July 25, 2018Lycoming County, Pennsylvania

NWS State College, PA issued this river flood warning at Jul 25, 2018, 10:20 AM EDT for Lycoming County, Pennsylvania. It took effect at Jul 25, 2018, 11:39 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2018, 10:20 AM EDT (14:20 UTC)
In effect from
Jul 25, 2018, 11:39 PM EDT
Expired
Jul 26, 2018, 10:20 AM EDT
In force
11 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

County Lycoming County, PA

The radar

The State College radar (KCCX), 92 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Branch Susquehanna River near Muncy (MCYP1).

Action stage
16 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Jul 25, 7:56 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 25, 7:56 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
756 AM EDT Wed Jul 25 2018

.SYNOPSIS...
A deep upper level trough will remain just west of Pennsylvania
today, then lift northeast through the region early Thursday.
An upper low and associated cold front will push southeast into
the region on Friday. By early next week, an area of low
pressure will likely approach Pennsylvania from the Ohio Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low level jet and associated plume of highest pwats have lifted
northeast of the forecast area early this morning, causing rain
to taper off over the Susquehanna Valley. In general, expect a
relative lull in the shower activity the rest of the morning,
with the highest POPs of near 100 pct over the north central
portion of the state in association with enhanced large scale
forcing between dual upper level jet streaks.

An approaching upper trough, combined with modest diurnal
heating, should result in a resurgence of moderately high ML
cape, and widespread convection by afternoon. The combination of
high PWATs and moderate instability will once again support
locally heavy rain amounts, so the flash flood threat remains in
effect through this evening. CAMS indicating spot amounts of 3+
inches later today over the eastern half of the forecast area.
The heavy rain of recent days have left most of the region very
susceptible to flooding, with 1hr FFG values of only around a
half inch.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
A weakening upper trough and associated surface cold front will
push through the region tonight into early Thursday, accompanied
by dwindling showers and a few tstorms. The arrival of surface
ridge and clearing skies should set the stage for patchy late
night fog over the northwest counties.

Lingering morning showers in the east should give way to
clearing skies, as drier air filters in behind the front
Thursday. The return of partly to mostly sunny skies should
allow temperatures to rebound to the 80s over most of the region
by afternoon. Have reintroduced the chance of a shower or tstorm
by late Thursday afternoon over the northwest counties in
association with upper low crossing the Grt Lks.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Guidance remains in fairly good agreement into late week, all
of which shows an upper low and associated surface cold front
pushing southeast into Pa on Friday, likely accompanied by
scattered showers and tstorms. A period of generally fair
weather appears likely Saturday, as high pressure builds into
the area. Model spread and forecast uncertainty then ramp up
Sunday- Tuesday. However, the general trend is for an increasing
chance of showers returning, as a deepening upper trough forms
over the Miss Valley and edges east.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A continuation of the frequent shower/heavy rain pattern is
expected through Wednesday. Observation trends over the past 24
hours indicate prevailing MVFR conditions for the most part,
with shorter duration IFR reductions in periods of +RA.
Ceilings will improve a bit during the day. High confidence in
widespread MVFR to LIFR conditions tonight. A wind shift to the
west should maintain low cigs across the western airspace late
tonight into Thursday.

.Outlook...

Thu-Sun...Scattered mainly afternoon showers/t'storms possible
with brief reductions.

&&

.HYDROLOGY...
A general decrease in the areal extent and intensity of showers
is expected late this morning. However, a resurgence of heavy
showers and possible thunderstorms is expected over central and
eastern Pa this afternoon.

Given the already wet ground across the eastern half of the
state, any additional heavy rain will pose a very serious
stream flooding threat, with eventual river flooding later this
week. The threat of locally heavy rain should abate tonight or
early Thursday, as high pressure builds into the area.

&&

.CLIMATE...
*Wettest July on record at Harrisburg and Williamsport

Month-to-Date total precipitation of 10.27 inches at Harrisburg
and 10.97 inches at Williamsport ranks as the wettest July on
record at both sites.

The previous wettest July at Harrisburg was 1969 with 9.72
inches. The previous wettest July at Williamsport was 1992 with
9.65 inches.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ006-012-018-019-
025>028-034>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Steinbugl
HYDROLOGY...Fitzgerald
CLIMATE...Steinbugl
Hazardous weather outlook, Jul 25, 5:48 AM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
548 AM EDT Wed Jul 25 2018

PAZ004-005-010-011-017-024-033-261000-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
548 AM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-012-018-019-025>028-034>037-041-042-045-046-049-050-056-
261000-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Perry-
548 AM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and small hail
are possible Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ051>053-057>059-063>066-261000-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
548 AM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 25, 4:22 AM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 AM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 AM     FLOOD            1 NNW ONO               40.42N  76.54W
07/25/2018                   LEBANON            PA   PEMA

            I-81 SB IS CLOSED BETWEEN EXIT 90 AND EXIT 85 IN UNION
            TWP.

&&

EVENT NUMBER CTP1802051

STEINBUGL
Local storm report, Jul 25, 4:26 AM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
426 AM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLOOD            LYKENS                  40.56N  76.70W
07/25/2018                   DAUPHIN            PA   911 CALL CENTER

            40+ ROADS CLOSED COUNTY-WIDE

&&

EVENT NUMBER CTP1802052

STEINBUGL
Local storm report, Jul 25, 4:37 AM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 AM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     FLASH FLOOD      PALMDALE                40.30N  76.62W
07/25/2018                   DAUPHIN            PA   PEMA

            WATER RESCUES AT TRAILER PARK ON SUNSET/SUNRISE DR. IN
            DERRY TWP. SEVERAL RESIDENTS TRAPPED.

&&

EVENT NUMBER CTP1802053

STEINBUGL
Local storm report, Jul 25, 5:42 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 AM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     FLASH FLOOD      QUEEN CITY              40.91N  76.43W
07/25/2018                   COLUMBIA           PA   PEMA

            WATER RESCUE IN LOCUST TWP. RESIDENTS UNABLE TO GET OUT
            OF THEIR HOME DUE TO FLOODING.

&&

EVENT NUMBER CTP1802054

STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:58 PM EDTSpecial Weather StatementCTPYork62 min
Jul 24, 10:19 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York56 min
Jul 24, 10:20 PM EDTFlash Flood WarningCTPYork3 hr
Jul 24, 11:02 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon58 min
Jul 24, 11:36 PM EDTRiver Flood WarningCTPCumberland, York59 hr
Jul 25, 12:52 AM EDTFlash Flood WarningCTPDauphin, Lancaster, Lebanon, Schuylkill, York4 hr
Jul 25, 1:35 AM EDTFlash Flood WarningCTPColumbia, Montour, Northumberland5 hr
Jul 25, 3:41 AM EDTRiver Flood WarningCTPLycoming, Sullivan32 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPLycoming, Northumberland, Union24 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPNorthumberland, Union24 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPNorthumberland, Union40 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPNorthumberland, Union41 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPColumbia57 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPColumbia, Montour, Northumberland, Union61 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPDauphin, Juniata, Northumberland, Perry, Snyder, Union58 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPCumberland, Dauphin, Juniata, Lancaster, Perry, Snyder and 1 more72 hr
Jul 25, 10:20 AM EDTRiver Flood WarningCTPLancaster, York48 hr
Jul 25, 2:41 PM EDTAreal Flood AdvisoryCTPBedford3 hr
Jul 25, 3:48 PM EDTFlash Flood WarningCTPAdams, Cumberland3 hr
Jul 25, 5:00 PM EDTSpecial Weather StatementCTPDauphin30 min
Jul 25, 5:27 PM EDTFlash Flood WarningCTPAdams, Columbia, Cumberland, Dauphin, Lebanon, Montour and 4 more4 hr
Jul 25, 6:04 PM EDTSpecial Weather StatementCTPLebanon, Schuylkill, York56 min
Jul 25, 6:29 PM EDTFlash Flood WarningCTPLancaster, Lebanon, Schuylkill, York6 hr

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.